mdh.sePublications
Change search
Link to record
Permanent link

Direct link
BETA
Publications (10 of 13) Show all publications
Hellström, L., Carlsson, L., Falster, D. S., Westoby, M. & Brannstrom, A. (2018). Branch Thinning and the Large-Scale, Self-Similar Structure of Trees. American Naturalist, 192(1), E37-E47
Open this publication in new window or tab >>Branch Thinning and the Large-Scale, Self-Similar Structure of Trees
Show others...
2018 (English)In: American Naturalist, ISSN 0003-0147, E-ISSN 1537-5323, Vol. 192, no 1, p. E37-E47Article in journal (Refereed) Published
Abstract [en]

Branch formation in trees has an inherent tendency toward exponential growth, but exponential growth in the number of branches cannot continue indefinitely. It has been suggested that trees balance this tendency toward expansion by also losing branches grown in previous growth cycles. Here, we present a model for branch formation and branch loss during ontogeny that builds on the phenomenological assumption of a branch carrying capacity. The model allows us to derive approximate analytical expressions for the number of tips on a branch, the distribution of growth modules within a branch, and the rate and size distribution of tree wood litter produced. Although limited availability of data makes empirical corroboration challenging, we show that our model can fit field observations of red maple (Acer rubrum) and note that the age distribution of discarded branches predicted by our model is qualitatively similar to an empirically observed distribution of dead and abscised branches of balsam poplar (Populus balsamifera). By showing how a simple phenomenological assumptionthat the number of branches a tree can maintain is limitedleads directly to predictions on branching structure and the rate and size distribution of branch loss, these results potentially enable more explicit modeling of woody tissues in ecosystems worldwide, with implications for the buildup of flammable fuel, nutrient cycling, and understanding of plant growth.

Place, publisher, year, edition, pages
UNIV CHICAGO PRESS, 2018
Keywords
branching structure, self-similarity, tree architecture, wood litter
National Category
Mathematics
Research subject
Mathematics/Applied Mathematics
Identifiers
urn:nbn:se:mdh:diva-40104 (URN)10.1086/697429 (DOI)000435128300004 ()29897799 (PubMedID)2-s2.0-85045151799 (Scopus ID)
Available from: 2018-06-28 Created: 2018-06-28 Last updated: 2018-11-05Bibliographically approved
Backlund, U., Carlsson, L., Fällström, A. & Persson, H. (2016). Semi-Bloch Functions in Several Complex Variables. Journal of Geometric Analysis, 26(1), 463-473
Open this publication in new window or tab >>Semi-Bloch Functions in Several Complex Variables
2016 (English)In: Journal of Geometric Analysis, ISSN 1050-6926, E-ISSN 1559-002X, Vol. 26, no 1, p. 463-473Article in journal (Refereed) Published
Abstract [en]

Let M be an n-dimensional complex manifold. A holomorphic function f:M→C is said to be semi-Bloch if for every λ∈C the function (Formula presented.) is normal on M. We characterize semi-Bloch functions on infinitesimally Kobayashi non-degenerate M in geometric as well as analytic terms. Moreover, we show that on such manifolds, semi-Bloch functions are normal.

National Category
Mathematical Analysis
Research subject
Mathematics/Applied Mathematics
Identifiers
urn:nbn:se:mdh:diva-30806 (URN)10.1007/s12220-015-9558-x (DOI)000378003400023 ()2-s2.0-84953639057 (Scopus ID)
Available from: 2016-01-21 Created: 2016-01-21 Last updated: 2017-11-30Bibliographically approved
Monsefi, F., Carlsson, L., Rancic, M., Otterskog, M. & Silvestrov, S. (2014). Solution of Two-Dimensional Electromagnetic Scattering Problem by FDTD with Optimal Step Size, Based on a Semi-Norm Analysis. In: Seenith Sivasundaram (Ed.), 10TH INTERNATIONAL CONFERENCE ON MATHEMATICAL PROBLEMS IN ENGINEERING, AEROSPACE AND SCIENCES: ICNPAA 2014 Conference date: 15–18 July 2014 Location: Narvik, Norway ISBN: 978-0-7354-1276-7 Editor: Seenith Sivasundaram Volume number: 1637 Published: 10 december 2014: . Paper presented at ICNPAA 2014 World Congress: 10th International Conference on Mathematical Problems in Engineering, Aerospace and Sciences, Narvik, Norway, July 15-18, 2014. (pp. 683-690). American Institute of Physics (AIP)
Open this publication in new window or tab >>Solution of Two-Dimensional Electromagnetic Scattering Problem by FDTD with Optimal Step Size, Based on a Semi-Norm Analysis
Show others...
2014 (English)In: 10TH INTERNATIONAL CONFERENCE ON MATHEMATICAL PROBLEMS IN ENGINEERING, AEROSPACE AND SCIENCES: ICNPAA 2014 Conference date: 15–18 July 2014 Location: Narvik, Norway ISBN: 978-0-7354-1276-7 Editor: Seenith Sivasundaram Volume number: 1637 Published: 10 december 2014 / [ed] Seenith Sivasundaram, American Institute of Physics (AIP), 2014, p. 683-690Conference paper, Published paper (Refereed)
Abstract [en]

To solve the electromagnetic scattering problem in two dimensions, the Finite Difference Time Domain (FDTD)method is used. The order of convergence of the FDTD algorithm, solving the two-dimensional Maxwell’s curl equations,is estimated in two different computer implementations: with and without an obstacle in the numerical domain of the FDTDscheme. This constitutes an electromagnetic scattering problem where a lumped sinusoidal current source, as a source ofelectromagnetic radiation, is included inside the boundary. Confined within the boundary, a specific kind of AbsorbingBoundary Condition (ABC) is chosen and the outside of the boundary is in form of a Perfect Electric Conducting (PEC)surface. Inserted in the computer implementation, a semi-norm has been applied to compare different step sizes in the FDTDscheme. First, the domain of the problem is chosen to be the free-space without any obstacles. In the second part of thecomputer implementations, a PEC surface is included as the obstacle. The numerical instability of the algorithms can berather easily avoided with respect to the Courant stability condition, which is frequently used in applying the general FDTDalgorithm.

Place, publisher, year, edition, pages
American Institute of Physics (AIP), 2014
Keywords
Electromagnetic scattering, Maxwell’s equations, Finite Difference Time-Domain (FDTD) method, Courant stability condition, Absorbing boundary condition, point-wise convergence, semi-norm
National Category
Mathematics Computational Mathematics
Research subject
Mathematics/Applied Mathematics
Identifiers
urn:nbn:se:mdh:diva-26059 (URN)10.1063/1.4904639 (DOI)000347812200082 ()2-s2.0-85031866488 (Scopus ID)978-0-7354-1276-7 (ISBN)
Conference
ICNPAA 2014 World Congress: 10th International Conference on Mathematical Problems in Engineering, Aerospace and Sciences, Narvik, Norway, July 15-18, 2014.
Projects
RALF3, the research project for Embedded High Performance Architecture at Mälardalen University and KK-Stiftelsen (The Swedish Knowledge Foundation)EUROWEB Project funded by the Erasmus Mundus Action II programme of the European Commission, (http://www.mrtc.mdh.se/euroweb)
Funder
Swedish Foundation for Strategic Research
Available from: 2014-10-06 Created: 2014-10-06 Last updated: 2017-11-02Bibliographically approved
Brännström, Å., Carlsson, L. & Simpson, D. (2013). On the convergence of the Escalator Boxcar Train. SIAM Journal on Numerical Analysis, 51(6), 3213-3231
Open this publication in new window or tab >>On the convergence of the Escalator Boxcar Train
2013 (English)In: SIAM Journal on Numerical Analysis, ISSN 0036-1429, E-ISSN 1095-7170, Vol. 51, no 6, p. 3213-3231Article in journal (Refereed) Published
Abstract [en]

The Escalator Boxcar Train (EBT) is a numerical method that is widely used in theoretical biology to investigate the dynamics of physiologically structured population models, i.e., models in which individuals differ by size or other physiological characteristics. The method was developed more than two decades ago, but has so far resisted attempts to give a formal proof of convergence. Using a modern framework of measure-valued solutions, we investigate the EBT method and show that the sequence of approximating solution measures generated by the EBT method converges weakly to the true solution measure under weak conditions on the growth rate, birth rate, and mortality rate. In rigorously establishing the convergence of the EBT method, our results pave the way for wider acceptance of the EBT method beyond theoretical biology and constitutes an important step towards integration with established numerical schemes.

Read More: http://epubs.siam.org/doi/abs/10.1137/120893215

Keywords
escalator boxcar train, convergence, physiologically structured population models, measure-valued solutions, transport equation, particle methods
National Category
Mathematics
Research subject
Mathematics/Applied Mathematics
Identifiers
urn:nbn:se:mdh:diva-23042 (URN)10.1137/120893215 (DOI)000328903500011 ()2-s2.0-84892930775 (Scopus ID)
Available from: 2013-11-29 Created: 2013-11-29 Last updated: 2017-12-06Bibliographically approved
Backlund, U., Carlsson, L., Fällström, A. & Persson, H. (2013). Semi-Bloch functions in several complex variables.
Open this publication in new window or tab >>Semi-Bloch functions in several complex variables
2013 (English)Report (Other academic)
Abstract [en]

Let $M$ be an $n$-dimensional complex manifold. A holomorphic function $f:M\to \mathbb C$ is said to be semi-Bloch if for every $\lambda\in \mathbb C$ the function $g_\lambda=\exp(\lambda f(z))$ is normal on $M$. We characterise Semi-Bloch functions on infinitesimally Kobayashi non-degenerate $M$ in geometric as well as analytic terms. Moreover, we show that on such manifolds, semi-Bloch functions are normal.

Publisher
p. 9
National Category
Mathematics
Research subject
Mathematics/Applied Mathematics
Identifiers
urn:nbn:se:mdh:diva-24031 (URN)
Available from: 2013-12-29 Created: 2013-12-29 Last updated: 2014-01-27Bibliographically approved
Brännström, Å., Carlsson, L. & Rossberg, A. (2011). Rigorous conditions for food-web intervality in high-dimensional trophic niche spaces. Journal of Mathematical Biology, 63(3), 575-592
Open this publication in new window or tab >>Rigorous conditions for food-web intervality in high-dimensional trophic niche spaces
2011 (English)In: Journal of Mathematical Biology, ISSN 0303-6812, E-ISSN 1432-1416, Vol. 63, no 3, p. 575-592Article in journal (Refereed) Published
National Category
Mathematics
Identifiers
urn:nbn:se:mdh:diva-22351 (URN)10.1007/s00285-010-0383-3 (DOI)000293963100007 ()
Available from: 2013-11-29 Created: 2013-11-04 Last updated: 2017-12-06Bibliographically approved
Carlsson, L. (2010). An equivalence to the Gleason problem. Journal of Mathematical Analysis and Applications, 370(2), 373-378
Open this publication in new window or tab >>An equivalence to the Gleason problem
2010 (English)In: Journal of Mathematical Analysis and Applications, ISSN 0022-247X, E-ISSN 1096-0813, Vol. 370, no 2, p. 373-378Article in journal (Refereed) Published
Abstract [en]

In this article we study the Gleason problem locally. A new method for solving the Gleason A problem is presented. This is done by showing an equivalent statement to the Gleason A problem. In order to prove this statement, necessary and a sufficient conditions for a bounded domain to have the Gleason A property are found. Also an example of a bounded but not smoothly-bounded domain in Cn is given, which satisfies the sufficient condition at the origin, and hence has the Gleason A property there.

National Category
Mathematical Analysis
Research subject
Mathematics/Applied Mathematics
Identifiers
urn:nbn:se:mdh:diva-22352 (URN)10.1016/j.jmaa.2010.05.024 (DOI)000278646200006 ()2-s2.0-77953362315 (Scopus ID)
Available from: 2013-11-08 Created: 2013-11-04 Last updated: 2017-12-06Bibliographically approved
Carlsson, L. (2010). Nebenhülle and the Gleason problem. Proceedings of the American Mathematical Society, 138(1), 267-273
Open this publication in new window or tab >>Nebenhülle and the Gleason problem
2010 (English)In: Proceedings of the American Mathematical Society, ISSN 0002-9939, E-ISSN 1088-6826, Vol. 138, no 1, p. 267-273Article in journal (Refereed) Published
Abstract [en]

This article concerns the Gleason property as a local phenomenon. We prove that there always exists an open set where the domain D (sic) C(2) has the Gleason beta property whenever the boundary of the Nebenhulle of D coincides with a C(2) smooth part of the boundary bD; here beta is either one of the Banach algebras, H(infinity) or A. As an easy consequence of this, we see that if the extremal boundary points are C(2)-smooth, then D has the Gleason beta property close to those points. Also a partial derivative-problem for locally supported forms is solved.

National Category
Mathematics
Identifiers
urn:nbn:se:mdh:diva-22353 (URN)10.1090/S0002-9939-09-10064-3 (DOI)000273614200029 ()2-s2.0-77951480524 (Scopus ID)
Available from: 2013-11-29 Created: 2013-11-04 Last updated: 2017-12-06Bibliographically approved
Carlsson, L. (2009). Analytic properties in the spectrum of certain Banach algebras. Mathematische Zeitschrift, 261(1), 189-200
Open this publication in new window or tab >>Analytic properties in the spectrum of certain Banach algebras
2009 (English)In: Mathematische Zeitschrift, ISSN 0025-5874, E-ISSN 1432-1823, Vol. 261, no 1, p. 189-200Article in journal (Refereed) Published
National Category
Mathematics
Identifiers
urn:nbn:se:mdh:diva-22356 (URN)10.1007/s00209-008-0322-9 (DOI)000260376400012 ()
Available from: 2013-11-29 Created: 2013-11-04 Last updated: 2017-12-06Bibliographically approved
Carlsson, L. & Fällström, A. (2008). A note on B-envelope of holomorphy and B-extendable domains. Complex Variables and Elliptic Equations, 53(4), 307-309
Open this publication in new window or tab >>A note on B-envelope of holomorphy and B-extendable domains
2008 (English)In: Complex Variables and Elliptic Equations, ISSN 1747-6933, Vol. 53, no 4, p. 307-309Article in journal (Refereed) Published
National Category
Mathematics
Identifiers
urn:nbn:se:mdh:diva-22354 (URN)10.1080/17476930701623149 (DOI)000207595700002 ()
Available from: 2013-11-29 Created: 2013-11-04 Last updated: 2014-06-24Bibliographically approved
Organisations
Identifiers
ORCID iD: ORCID iD iconorcid.org/0000-0002-5328-9560

Search in DiVA

Show all publications